Alert archive / North Carolina / Flash Flood Warnings in 1996
Flash Flood Warning 26, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Sep 11, 1996, 11:58 AM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 11, 1996, 11:58 AM EDT (15:58 UTC)
- Expired
- Sep 11, 1996, 3:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 49 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1189 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 111600 FFWILM NCC019-129-141-111945- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1158 AM EDT WED SEP 11 1996 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 345 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK ...NEW HANOVER ...PENDER AT NOON DOPPLER RADAR WAS STILL SHOWING SCATTERED SHOWERS AND SOME THUNDERSTORMS OVER MUCH OF SOUTHEASTERN NORTH CAROLINA. ADDITIONAL ACCUMALATIONS OF UP TO ONE INCH CAN BE EXPECTED THIS AFTERNOON. NUMEROUS REPORTS FROM BRUNSWICK...NEW HANOVER AND PENDER COUNTIES SUGGEST ONGOING FLOODING AND IT CAN BE EXPECTED THROUGH THIS AFTERNOON. RADAR RAINFALL ESTIMATES AND OBSERVASATIONS SUGGEST UP TO 4 INCHES OF RAIN HAS FALLEN OVER ISOLATED PORTIONS OF THESE COUNTIES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. ANTHONY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:25 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 11, 10:25 AM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1023 AM EDT WED SEP 11 1996 ZFP: CONT CAT POPS & FFA FOR ERN NC ZNS. HIGH TEMPS MAINLY BLO 80 ALG SOGGY CST. CWF: NO MAJOR CHGS. DISC: ATTEMPING TO OVERCOME SOME EQUIPMENT PROBS & ONGOING FLOODING IN CWA. JUST GOT 88-D BACK A CPL OF MINUTES AGO...THANX FOR HELP ILM/RDU. WK SFC LO PRES REFLECTION OVR S CAROLINA DRFTNG NEWD SO HVY RNFL SHUD CONT THIS AFTN...LUKS LIKE A GUD SLUG OF HVY RN WILL MOVE INTO NE NC. WE SHUD GET A BREAK FOR THE SE/CNTRL CST LTR THIS AFTN AS SFC TROF AIDS FOCUS OF SFC MCON W/ RENEWED DVLPMNT OVR THE CSTL PLAIN. 12Z MHX RAOB SHOWED DEEP MSTR & TRPCL-LIKE INSTAB SO FLOODING NOT A REAL SURPRISE. .MHX...FFA ERN NC XCPT NE CORNER & OUTER BNKS THRU TNGT. RVT
In the hours before
Special weather statement, Sep 11, 6:39 AM EDT, 5 hours 19 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-121200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 635 AM EDT WED SEP 11 1996 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ................. SOUTH CAROLINA................................... DARLINGTON GEORGETOWN MARLBORO DILLON HORRY WILLIAMSBURG FLORENCE MARLBORO ADJACENT COASTAL WATERS ................. NORTH CAROLINA................................... BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK PENDER COLUMBUS ROBESON .................................................................... SYNOPSIS...THE COMBINATION OF A SLOW MOVING COLD FRONT... A MOIST AND UNSTABLE ATMOSPHERE WILL PROVIDE THE INGREDIENTS FOR SHOWER AND THUNDERSTORM ACTIVITY TODAY. RAINFALL WILL BE HEAVY AT TIMES. SOME FLOODING PROBLEMS COULD ARISE.l A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY. THUNDERSTORMS DEVELPMMENT IS NOT EXPECTED TO REACH SEVERE LIMITS. HEWITT
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 3:08 AM EDT | Severe Thunderstorm Warning | ILM | Columbus | 52 min |
| Sep 11, 6:54 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover | 2 hr |
| Sep 11, 9:18 AM EDT | Flash Flood Warning | ILM | Brunswick, New Hanover, Pender | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.